Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

February 1, 20216 counties in North Carolina

NWS Raleigh, NC issued this special weather statement at Feb 1, 2021, 8:41 AM EST for 6 counties in North Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 1, 2021, 8:41 AM EST (13:41 UTC)
Expired
Feb 1, 2021, 9:45 AM EST
In force
64 min
Issued by
NWS Raleigh, NC

Counties Franklin County, NC, Granville County, NC, Halifax County, NC, Nash County, NC, Vance County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 89 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

180 
WWUS82 KRAH 011341
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
841 AM EST Mon Feb 1 2021
 
NCZ008>011-026-027-011445-
Nash NC-Franklin NC-Vance NC-Warren NC-Halifax NC-Granville NC-
841 AM EST Mon Feb 1 2021

...A BAND OF LIGHT FREEZING WILL AFFECT NASH...WARREN...VANCE... 
GRANVILLE...HALIFAX AND FRANKLIN COUNTIES UNTIL 945 AM EST...

At 838 AM EST, Doppler radar was tracking a band of light freezing 
rain along a line extending from Oxford to Rolesville. Movement was 
northeast at 30 mph.

While no significant travel impacts are expected, a patchy light 
glaze may result on elevated surfaces, including bridges and 
overpasses, as surface temperatures hover around the freezing mark. 

Locations impacted include...
Roanoke Rapids, Henderson, Oxford, Nashville, Creedmoor, Louisburg,
Warrenton, Halifax, Butner and Scotland Neck.

LAT...LON 3654 7790 3651 7790 3648 7765 3641 7755
      3637 7755 3634 7759 3632 7757 3630 7754
      3632 7744 3624 7738 3621 7738 3616 7727
      3611 7724 3617 7768 3591 7795 3583 7826
      3593 7835 3606 7864 3614 7875 3654 7874
TIME...MOT...LOC 1338Z 232DEG 27KT 3609 7845 3568 7825 

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Feb 1, 6:45 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Feb 1, 6:45 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
645 AM EST Mon Feb 1 2021

.SYNOPSIS...
A strong upper level trough will cross the region through the
evening. Cool high pressure will build in Tuesday and
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM Monday...

A closed upper low and parent upper trough will rotate east through
central NC through the evening. Atop continued saturation in the
lowest 10kft, DCVA as individual shortwaves swing through the area,
will result episodic/intermittent lift throughout the day and into
the evening before waning. Strong cooling aloft will result in
lowering snow levels during the afternoon and evening.

Such lift is already supporting some very light and patchy freezing
rain/drizzle across the northern Piedmont as temperatures hover
right around the freezing mark. Will continue to handle this
nuisance freezing with an SPS.

As sfc temps warm into the mid/upper 30s and lower 40s later this
morning and into the afternoon, expect the spotty shower to reach
the ground as mainly rain. However, it's possible that the rain
could briefly mix with snow/sleet if we see some stronger convective
elements/higher precip rates. The better chance of seeing any snow
will come after sunset, as the back-edge of spotty showers move
east across central and eastern portions of the forecast area.
However, with liquid equivalent of only a few hundredths, any frozen
accumulations are expected to be very localized/isolated and light.

Precip chances look to wind down AOA midnight, as the upper trough
axis shifts east of the area. Lows in the upper 20s north to
lower/mid 30s SE.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 400 AM Monday...

...Blustery and Chilly Tuesday...

The upper level low over the Mid-Atlantic region will jog slowly
ENEwd on Tuesday. This will leave central NC under the continued
influence of the anomalously deep(1-2 SD below normal)upper trough
and associated deep cyclonic flow aloft. Cannot rule out isolated
flurries/sprinkles Tuesday afternoon as once last vigorous shortwave
dives down the back-side of the trough Tuesday afternoon/evening.
But given that this feature is largely glancing/clipping the far
southern zones, will keep forecast dry. It will however serve to
re-moisten the column, with thickening cloud cover during the day.

The weather story of the day will be the blustery and chilly
conditions. Strong gradient flow between the coastal low off
the Jersey coast and cold sfc high over the upper/middle MS valley
will result in sustained NWLY winds of 15 to 20 mph, gusting between
25 to 35 mph, with some higher gusts near 40 mph possible. While dry
bulb temperatures will range from around 40 north to mid 40s south,
wind chills will likely range from lower 30s north to upper 30s
north.

Winds will gradually decrease overnight, but some continued gusts
into the teens is possible. Skies will finally clear from west to
east Tuesday night. CAA will drive min temps overnight, ranging from
lower/mid 20s NW to upper 20 SE.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 459 AM Monday...

High pressure builds in from the the west Wednesday and will support
dry conditions through Thursday. Confidence then decreases for
Friday and into the weekend,  as significant model differences with
the evolution of a cold front through and subsequent secondary
surface cyclogenesis as the front stalls off the SE coast. The ECMWF
shows conditions briefly drying out Saturday before returning
moisture to the area again Saturday night into Sunday. The GFS is
slightly slower with the lead front, but shows more in the way of an
ana-frontal precip band late Friday through Saturday night.
Temperatures and p-types will have to be watched closely as CAD
development is likely across the NC Piedmont, particularly towards
the end of the precip event. For now, will advertise rain chances
for all of central NC with another widespread soaking expected
Friday into the weekend. Temperatures Friday and Saturday are in the
50s but will likely have to trend cooler as there is more model
agreement.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 645 AM Monday...

Ceilings will be slow to improve from west to east throughout the
day, lifting to MVFR at KGSO and KINT during late morning/midday and
then finally VFR during the late afternoon/early evening. At KRDU,
KFAY, and KRWI, expect even slower improvement, with ceilings
lifting to IFR by midday and then MVFR during the late
afternoon/early evening. Also, patchy light rain/snow showers will
track west to east across the area during the afternoon and evening
as the upper level trough traverses the area.

Outlook: MVFR ceilings could linger at eastern TAF sites through
daybreak Tuesday. Dry VFR conditions will dominate continue through
at least Thursday, with the next weather system to impact the region
possible by the weekend.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...KC/CBL
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...CA
AVIATION...CBL
Hazardous weather outlook, Feb 1, 4:14 AM EST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
414 AM EST Mon Feb 1 2021

NCZ009>011-026>028-042-043-073>078-083>086-088-089-020915-
Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
414 AM EST Mon Feb 1 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-008-021>025-038>041-020915-
Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-
Randolph-Chatham-Wake-
414 AM EST Mon Feb 1 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Some patchy freezing drizzle this morning could result in some
patchy slick spots, mainly on bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 1, 8:41 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
841 AM EST Mon Feb 1 2021

NCZ008>011-026-027-011445-
Nash NC-Franklin NC-Vance NC-Warren NC-Halifax NC-Granville NC-
841 AM EST Mon Feb 1 2021

...A BAND OF LIGHT FREEZING WILL AFFECT NASH...WARREN...VANCE...
GRANVILLE...HALIFAX AND FRANKLIN COUNTIES UNTIL 945 AM EST...

At 838 AM EST, Doppler radar was tracking a band of light freezing
rain along a line extending from Oxford to Rolesville. Movement was
northeast at 30 mph.

While no significant travel impacts are expected, a patchy light
glaze may result on elevated surfaces, including bridges and
overpasses, as surface temperatures hover around the freezing mark.

Locations impacted include...
Roanoke Rapids, Henderson, Oxford, Nashville, Creedmoor, Louisburg,
Warrenton, Halifax, Butner and Scotland Neck.

LAT...LON 3654 7790 3651 7790 3648 7765 3641 7755
      3637 7755 3634 7759 3632 7757 3630 7754
      3632 7744 3624 7738 3621 7738 3616 7727
      3611 7724 3617 7768 3591 7795 3583 7826
      3593 7835 3606 7864 3614 7875 3654 7874
TIME...MOT...LOC 1338Z 232DEG 27KT 3609 7845 3568 7825

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 9:16 PM ESTRiver Flood WarningRAHJohnston43 hr
Jan 31, 11:55 PM ESTRiver Flood WarningRAHJohnston9 hr

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.